Gemcitabine‐Induced Thrombotic Microangiopathy (Tma) in Pancreatic Cancer

1Staten Island University Hospital, Staten Island, NY
2Staten Island University Hospital, Staten Island, NY

Meeting: Hospital Medicine 2013, May 16-19, National Harbor, Md.

Abstract number: 432

Case Presentation:

A 71‐year‐old woman with a medical history significant for hypercholesterolemia and COPD presented to the hospital with dyspnea and bilateral lower‐extremity edema for a few days. She was recently diagnosed with stage I pancreatic cancer treated with resection and had completed 4 cycles of gemcitabine. Medications on admission included simvastatin, albuterol, and fluticasone/salmeterol inhaler. Vitals were stable except for BP of 160/80 mm Hg. Laboratory studies revealed hemoglobin of 8.1 g/dL, WBC of 8,000/mm3, platelet count of 122,000/ mm3, MCV of 95 mcm3, and creatinine of 0.9 mg/dL Her baseline hemoglobin and platelet counts were 13.0 g/dL and 300,000/mm3, respectively. The basic metabolic profile and liver function tests were normal except for total bilirubin of 1.6 mg/dL Further blood work revealed evidence of hemolysis with LDH of 678 IU/L, and reticulocyte count of 9.1%. Coagulation profile was normal. The peripheral blood smear revealed numerous schistocytes. The patient was treated supportively with blood transfusions and was discharged home.

Discussion:

TMA is described as a spectrum of clinical syndromes characterized by microvascular platelet thrombi with resultant thrombocytopenia and microangiopathic hemolytic anemia with evidence of schistocytes on the peripheral blood smear. Renal failure or neurologic abnormalities can occur. Pregnancy, autoimmune diseases, cancers, drugs and chemotherapeutic agents can cause TMA. Chemotherapeutic agents that have been implicated in TMA include gemcitabine, mitomycin C, BCNU, cisplatin with or without bleomycin, oxaliplatin, pentostatin, bevacizumab, sunitinib, and high‐dose chemotherapy prior to hematopoietic cell transplantation. Gemcitabine‐induced TMA is a well‐described, albeit rare complication that is associated with a high morbidity and mortality. The reported incidence of gemcitabine‐associated TMA in the literature is very low, with a manufacturer's estimate of 0.015%. These syndromes often appear to be dose‐dependent toxicities that have an insidious onset. However, the onset of clinically evident disease is often delayed, frequently occurring months after chemotherapy has been discontinued. Treatment with standard therapies such as therapeutic plasma exchange (TPE) is not helpful in TMA caused by gemcitabine. Permanent discontinuation of gemcitabine is usually the only treatment. There has been some evidence that glucocorticoids and rituximab may have some benefit in gemcitabine‐induced TMA.

Conclusions:

Physicians should be well aware of the risk of TMA during gemcitabine therapy. It would seem appropriate to monitor for the development of hemolysis in the routine follow‐up of patients who receive prolonged gemcitabine therapy. This would facilitate early diagnosis of TMA and, thereby, increase the quality of life in these often very ill patients. It is possible that simply discontinuing gemcitabine therapy leads to reversal of the TMA process and organ damage provided that this is done early enough.

To cite this abstract:

Vivekanandarajah A, Odaimi M. Gemcitabine‐Induced Thrombotic Microangiopathy (Tma) in Pancreatic Cancer. Abstract published at Hospital Medicine 2013, May 16-19, National Harbor, Md. Abstract 432. Journal of Hospital Medicine. 2013; 8 (suppl 2). https://www.shmabstracts.com/abstract/gemcitabineinduced-thrombotic-microangiopathy-tma-in-pancreatic-cancer/. Accessed July 23, 2019.

« Back to Hospital Medicine 2013, May 16-19, National Harbor, Md.